Coroner's Court of Western Australia

Inquest into the Death of Radwan KANAWATI

Inquest into the Death of Radwan KANAWATI

Delivered on : 23 February 2018

Delivered at : Perth

Finding of : Coroner King

Recommendations :N/A

Orders/Rules : N/A

Suppression Order : N/A

Summary : The deceased was a 41 year old man on a Community Treatment Order under the Mental Health Act 1996 at the time of his death.  He had been convicted of wilful exposure and indecent assault.

The deceased was admitted to Bentley Hospital from 21 March 2012 until 13 October 2014. He was initially admitted with a psychotic episode and was noted to have limited intellectual capacity, impulsivity and a degree of unpredictability.  The staff at the Bentley Hospital found it difficult to manage his physical health, especially his diabetes.  He had been prescribed administered orally atropine for hypersalivation.

A multi-agency group met to plan the deceased’s discharge from Bentley Hospital and determined that he required 24 hour support in the community to manage his mental health and his risk of re-offending. Planning for his discharge focused on controlling his diabetes.  There was no discussion about supervising his use of atropine as it was presumed that he was capable of self-administering it.  The people involved in the deceased’s care, including the clinicians, were unaware of the toxic nature of atropine.

On the evening of 16 October 2014 the deceased was at his home with his live-in carer. He became angry and punched his bedroom window, cutting his hand. He was taken to a medical centre for a superficial laceration to his right index finger.  On returning home, he went into his room and watched TV.

At about 1.30 am on 17 October 2014 the deceased’s carer cooked him some food, which the deceased ate. He then returned to his room.  At about 6.40 am the deceased’s carer went into the deceased’s bedroom and found him lying on the floor next to his bed, cold to the touch and without a pulse.  Post mortem examinations revealed that the cause of death was atropine toxicity.

The Coroner noted that there were shortcomings in the deceased’s care which allowed for an accident to occur, but that the shortcomings were the result of an understandable assumptions rather than incompetence or lack of goodwill.

Catch Words : Community Treatment Order : Atropine : Self-administration : Community Care : Accident

Last updated: 7-Mar-2018

[ back to top ]